Indiana, 2019

Flooding in Indiana, April 16 to 30, 2019

April 16 to 30, 2019 · NWS PAH · 6 events in 4 counties and zones

The Wabash, White, and portions of the Ohio River rose above flood stage during the middle to late part of the month. The flooding was minor, consisting mainly of inundated fields and woodlands in the flood plain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Wabash, White, and portions of the Ohio River rose above flood stage during the middle to late part of the month. The flooding was minor, consisting mainly of inundated fields and woodlands in the flood plain. Some county river roads were flooded. Access to hunting cabins was blocked. Oil fields in the flood plain were inaccessible. After a rather dry start to April, the weather pattern turned wetter by mid-month. A series of three heavy rainfall events caused river levels to rise. The first round of heavy rain occurred from the 11th to the 14th, followed by a second round from the 18th to the 20th, and another round from the 23rd to the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 16, 5:23 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 16, 5:23 PM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
523 PM CDT Tue Apr 16 2019

.UPDATE...
Issued at 519 PM CDT Tue Apr 16 2019

Updated Aviation discussion for 00Z TAF Issuance.

&&

.SHORT TERM...(THIS EVENING THROUGH Wednesday NIGHT)
ISSUED AT 228 PM CDT TUE APR 16 2019

Satellite showing mainly high clouds moving over our area for the
next 24 hours or so. Deeper moisture is forecast to start
streaming northward out of the Gulf into the Texarkana area
tomorrow morning which will help fuel thunderstorms over the
southern Plains tomorrow. We should be dry into early tomorrow
evening.

The storms will increase in coverage during the day over the
southern Plains and likely congeal into an MCS tomorrow night.
The MCS should be weakening as it moves into our area early
Thursday.

The exact evolution of convection tomorrow and tomorrow night
will have a big impact on Thursday. Again, expect a weakening MCS
to move into southeast Missouri after midnight tomorrow night.
The best chance for severe looks to be during the morning and
early afternoon on Thursday. During that time, a 850 wind max is
forecast to move up from Arkansas on most models. Lapse rates are
around 6-6.5 between 850 and 500h with CAPE values less than 1000
J/kg. Prospects for severe are low, but not zero. This seems to
follow current SPC thinking of a slight risk on Thursday over the
southern sections.

Precipitation amounts. Looking at GEFS plumes, NBM, and other data
suggests that 1.5-2.5 inches will be the mean across much of the
area with slightly less over the northern portions.

.LONG TERM...(Thursday THROUGH Tuesday)
ISSUED AT 228 PM CDT TUE APR 16 2019

As compared to the last 3 days of model forecast trends of the
ECMWF, GFS, NAM, and Canadian, the forecast focus of the last 12-18
hours has been shanghaied toward a more progressive phasing of the
northern and southern trough over Missouri Thursday night, with a
translation of the trough into the lower Mississippi Valley. This
accelerates eventual north-south trough axis through the area
approximately 6-9 hours earlier, shortening the time of
lift/instability across the area.

Do have to admit that the ECWMF did offer at least one solution with
the low over or south of the WFO PAH forecast area this past
weekend.

However, even the latest NAEFS/GEFS Ensemble guidance suggest that
the impact on heights, winds, moisture, etc., is not as anomalous as
earlier depicted for Friday over the WFO PAH forecast area.

This change in direction has been in sharp contrast of earlier
forecast output and discussions presented by this forecaster, but
have to concede from the latest ensemble and deterministic model
runs that although dynamic, instability for any thunderstorm
development or hail production has become almost negligible of
Friday now.

This will not mean that scattered showers will be any less than
previously forecast, but most of the instability and omega (lift)
will remain in or below the cloud layer. Still anticipate some wind
gusts, but with lessening moisture within favored hail growth zone,
sub-severe hail production is now even out of the picture for midday
Friday.

Sharp ridging dominates over the weekend, providing warm and ideal
weather.

Several minor shortwaves over the western U.S. dampen the
ridge and place the WFO PAH forecast area in southwest flow by
Monday morning. A weak, baroclinic impressed surface slowly moving
frontal boundary between and upper Midwest/Great Lakes ridge and
southeast U.S. ridge. With the western Gulf of Mexico open, minor
waves rotating around the base of an upper trough centered over the
WFO PAH forecast area Monday and Tuesday, periodic showers and a few
thunderstorms can be expected Monday afternoon through late
afternoon Tuesday.

Another ridge axis is expected to dominate the area through the
middle and latter part of next week, drying and warming the region
again.

&&

.AVIATION...
Issued at 519 PM CDT Tue Apr 16 2019

Scattered to broken high clouds are expected in a warm advection
environ...with south to southwest winds gusting during the
daytime hours into the 20s kts, perhaps approaching 30 kts at
times tmrw pm. Low VFR diurnal bases may develop during the heat
of the day as well, but should remain scattered.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Apr 16, 3:12 PM EST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
312 PM CDT Tue Apr 16 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
312 PM CDT Tue Apr 16 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

Check the latest warnings and statements for information about
river flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday Night through Thursday Night.
There is a slight risk of severe thunderstorms mainly Thursday
morning into the afternoon south of a line from Poplar Bluff
Missouri, to near Paducah Kentucky, to Elkton kentucky. Locally
heavy rainfall is the main threat with some damaging winds
possible with the stronger storms.

A chance of thunderstorms is forecast Monday and Tuesday
of next week. Locally heavy rain and lightning will be the primary
hazards.

Check the latest warnings and statements for information about
river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Pike

When
April 16, 8:00 PM EST to April 30, 11:59 PM EST
Where
Pike County, Petersburg to 0.91 mi NW of Ivy
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.500, -87.280

Flood, Gibson

When
April 16, 9:00 PM CST to April 30, 11:59 PM CST
Where
Gibson County, Hazleton to 1.07 mi SW of Giro
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.480, -87.530

Flood, Posey

When
April 18, 7:00 AM CST to April 30, 11:59 PM CST
Where
Posey County, New Harmony to 3.87 mi WNW of New Harmony
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.130, -87.930

Flood, Gibson

When
April 19, 8:00 AM CST to April 30, 11:59 PM CST
Where
Gibson County, East Mt Carmel to 1.02 mi W of East Mt Carmel
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.400, -87.730

Flood, Warrick

When
April 21, 11:00 AM CST to April 24, 5:00 AM CST
Where
Warrick County, 1.66 mi ESE of Newburgh to 2.06 mi WSW of Yankeetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.937, -87.394

Flood, Posey

When
April 21, 8:00 PM CST to April 28, 7:00 PM CST
Where
Posey County, Mt Vernon to 2.73 mi SW of Mt Vernon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.930, -87.900

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814284, 814283, 814282, 814280, 814285, 814286.